Milk-Alkali Syndrome— Old Disease, New Demographic
Historically associated with antacid use, milk-alkali syndrome (MAS) is rising in incidence with the increased use of calcium carbonate for osteoporosis and chronic kidney disease (CKD). Early measurement of parathyroid hormone (PTH) helps distinguish MAS from primary hyperparathyroidism. Rebound hypocalcemia and hyperparathyroidism may be seen during treatment and are thought to be features unique to MAS. With increasing use of calcium carbonate in older persons, clinicians should remain vigilant for MAS in elderly patients presenting with hypercalcemia. We report a case of MAS presenting as delirium in an 85-year-old patient.
An 85-year-old Caucasian female with a history of CKD stage 4, hypothyroidism, hypertension, and gout presented with a 2-week history of increasing confusion, constipation, and urinary frequency. Deteriorating renal function had been noted over the preceding 2 months. Medications included calcium carbonate 2.5 g twice daily, sodium bicarbonate 1 g 3 times daily, and alfacalcidol 0.25 mg. (Alfacalcidol is an activated vitamin D preparation not commercially available in the United States.) She had been treated at home with oral trimethoprim for a presumed urinary tract infection with no improvement.
On examination, the patient was apyrexial, confused, and clinically dehydrated. System examination revealed a blood pressure of 200/92 mm Hg, and fecal impaction was apparent on digital rectal examination. Admission blood tests demonstrated hypercalcemia (corrected calcium 15.76 mg/dL) and a gross metabolic alkalosis (serum bicarbonate > 40 mEq/L), sodium 147 mEq/L, potassium 2.7 mEq/L, BUN 47.61 mg/dL, and creatinine 2.71 mg/dL, representing a deterioration in renal function. Alkaline phosphatase (94 U/L) and PTH levels (1.1 pmol/L) were normal. Serum angiotensin-converting enzyme was normal (35 U/L), as was serum protein electrophoresis. Urine was negative for Bence-Jones protein, and a computed tomography scan of the brain demonstrated mild cerebral atrophy.
A diagnosis of MAS was made, and calcium supplements, bicarbonate, and alfacalcidol were stopped and rehydration with 0.9% saline commenced. Despite aggressive rehydration with 0.9% saline, hypercalcemia persisted, and pamidronate IV 60 mg was administered on day 3 (calcium 13.12 mg/dL). Serum calcium normalized on day 6, with the patient becoming asymptomatically hypocalcemic on day 8 (calcium 7.92 mg/dL).
Her confusion improved, and after 17 days of rehabilitation she was discharged home with a normal serum calcium (9.4 mg/dL) and improved renal function (BUN 17.36 mg/dL, creatinine 1.57 mg/dL).
MAS was noted as early as 1923, when Hardt and Rivers1 identified a subgroup of patients who were prescribed the then-popular Sippy regimen2 (a calcium and base-laden mixture combining milk/cream with 650 mg each of calcinated magnesia and sodium bicarbonate, alternating with a powder containing 650 mg of bismuth subcarbonate and 1300-1950 mg of sodium bicarbonate) for peptic ulcer disease who developed vomiting, headache, dizziness, and muscle pain accompanied by renal failure and metabolic alkalosis. In 1936, Cope3 observed that hypercalcemia was a major feature of toxicity resulting from milk and alkali treatment. Cope also noted reasonably rapid resolution of the alkalosis and hypercalcemia; however, recovery of renal function was much slower. In 1949, Burnett et al4 described a chronic form of MAS in which renal failure was in part irreversible and associated with extensive soft tissue calcifications and band keratopathy.¨
MAS remained common throughout the 1950s and 1960s, predominantly in young and middle-aged patients with peptic ulcer. With the advent of histamine-2 blockers the incidence decreased markedly, and one article in 1985 attributed MAS as a cause of less than 1% of cases of hypercalcemia.5
Recently, the incidence of MAS has increased with a new older patient demographic, reflecting increased administration of calcium carbonate for osteoporosis prophylaxis and as a phosphate binder in CKD.6,7 A recent study confirmed that MAS is now a common cause of hospital admissions for hypercalcemia, being the third most common cause of hypercalcemia (8.8%) and the second most common cause of severe hypercalcemia (calcium >14 mg/dL; 25.7%).6
Oral calcium carbonate is now the predominant source of calcium and base associated with MAS; frequency of prescription of calcium carbonate is increasing in the elderly population. The amount of calcium carbonate required to be ingested per day to cause MAS may be as low as 4 g (3 g if renal failure is present).8,9 There is no correlation between reported intakes and the severity of the hypercalcemia or other manifestations of the syndrome.10
The pathogenesis of MAS is complicated and multifactorial, involving a vicious cycle resulting in ever-decreasing renal excretion of calcium, and has been the subject of a comprehensive review by Felsenfeld and Levine.11 Hypercalcemia develops in MAS when dietary intake and intestinal absorption (which may be enchaned by vitamin D supplementation, as in the case patient) exceeds the primarily renal output.11 Hypercalcemia induces vomiting and diuresis, and subsequently the patient becomes hypovolemic, which, in turn, results in an increase in proximal tubular bicarbonate reabsorption contributing to the alkalosis.12 Appropriate suppression of PTH due to the hypercalcemia worsens the alkalosis9 as the normal function of PTH of inhibiting proximal tubular bicarbonate reabsorption is suppressed, resulting in excessive bicarbonate reabsorption limiting both calcium and bicarbonate excretion.11,14 Ongoing gastrointestinal absorption of an oral base contributes to this alkalosis. Hypovolemia results in renal vasoconstriction and a reduced glomerular filtration rate, further decreasing excretion of calcium and perpetuating the vicious cycle.9
Diagnosis of MAS relies on an accurate drug history, during which the physician must inquire about over-the-counter medications, including antacid preparations. Calcium and bicarbonate levels are raised with a metabolic alkalosis. Elevated urea and creatinine levels frequently demonstrate renal impairment.3 Imaging may demonstrate soft tissue calcification and nephrocalcinosis in the chronic form of MAS, as described by Burnett et al.4
PTH levels may be helpful in distinguishing MAS from hyperparathyroidism, as PTH concentrations are generally low (suppressed by hypercalcemia) but may be normal in patients with chronic renal failure, as in the case patient. PTH should be measured on a sample obtained prior to treatment since rebound hyperparathyroidism may occur, causing diagnostic confusion with primary hyperparathyroidism if sampling is delayed.10,13 Hypercalcemia of malignancy in the elderly may also be associated with normal PTH levels and, again, an accurate history, thorough investigation, and close follow-up are required to exclude this important alternative diagnosis.
Treatment of MAS is by withdrawal of calcium and base supplements along with intravenous volume replacement, with or without loop diuretics. The intravenous bisphosphonate pamidronate has been used successfully to lower serum calcium. Symptomatic rebound hypocalcemia with rebound hyperparathyroidism may occur during treatment and is thought to be a feature unique of this cause of hypercalcemia.7,10,13 One series showed a significant increase in incidence of rebound hypocalcemia when pamidronate was used in treatment.6 In cases of chronic MAS, improvement in hypercalcemia and renal insufficiency may occur over a prolonged period; hemodialysis may be needed in severe cases.14
With the increasing identification and treatment of osteoporosis and CKD, more elderly patients are being administered calcium carbonate (often with the addition of sodium bicarbonate in CKD). Clinicians should remain vigilant for MAS in elderly patients presenting with hypercalcemia.
The authors report no relevant financial relationships.
Dr. Fitzsimmons is a Specialist Registrar in Geriatric Medicine, Dr. Lowe is a Consultant Geriatrician, and Dr. Hughes is a Foundation Year 1 Doctor, Wirral University Teaching Hospital NHS Foundation Trust, Wirral, United Kingdom.